Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 12, NWS Austin/San Antonio, TX

April 17, 201313 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 17, 2013, 3:33 PM CDT for 13 counties in Texas. It took effect at Apr 18, 2013, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 3:33 PM CDT (20:33 UTC)
In effect from
Apr 18, 2013, 9:00 AM CDT
Expired
Apr 18, 2013, 9:00 PM CDT
In force
12 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WWUS84 KEWX 172033
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT WED APR 17 2013

...A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE WESTERN HALF OF
SOUTH CENTRAL TEXAS FROM 9 AM THURSDAY MORNING UNTIL 9 PM THURSDAY
EVENING...

.A STRONG COLD FRONT WILL SWEEP THROUGH SOUTH CENTRAL TEXAS ON
THURSDAY MORNING. THE FRONT...ACCOMPANIED BY STRONG AND GUSTY
NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WILL COUPLE WITH LOW
RELATIVE HUMIDITIES OF 10 TO 20 PERCENT TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS OVER THE WARNING AREA. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE REMAINDER
OF SOUTH CENTRAL TEXAS THURSDAY AFTERNOON INTO EARLY EVENING.

TXZ183>187-202>204-217>220-228-181030-
/O.UPG.KEWX.FW.A.0007.130418T1400Z-130419T0200Z/
/O.NEW.KEWX.FW.W.0012.130418T1400Z-130419T0200Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-ATASCOSA-DIMMIT-
333 PM CDT WED APR 17 2013

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CDT THURSDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS SOUTH CENTRAL
TEXAS...GENERALLY WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO 
CAMPBELLTON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM CDT
THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...EDWARDS...REAL...KERR...BANDERA...KINNEY... 
  UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO...ATASCOSA... 
  DIMMIT.

* 20-FOOT WIND...NORTHWEST TO NORTH 20 TO 25 MPH WITH GUSTS TO 30
  MPH. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
2 follow-up statements
559 
WWUS84 KEWX 181034
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU APR 18 2013

...A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE WESTERN HALF
OF SOUTH CENTRAL TEXAS FROM 9 AM THIS MORNING UNTIL 9 PM THIS
EVENING... 

.A STRONG COLD FRONT WILL SWEEP THROUGH SOUTH CENTRAL TEXAS THIS
MORNING INTO EARLY AFTERNOON. IN THE WAKE OF THE FRONT...STRONG
AND GUSTY NORTHWEST TO NORTH WINDS OF 20 TO 25 MPH WILL COUPLE
WITH LOW RELATIVE HUMIDITIES OF 10 TO 20 PERCENT TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER THE WARNING AREA. ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
REMAINDER OF SOUTH CENTRAL TEXAS THIS AFTERNOON INTO EARLY
EVENING.

TXZ183>187-202>204-217>220-228-182100-
/O.CON.KEWX.FW.W.0012.130418T1400Z-130419T0200Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-ATASCOSA-DIMMIT-
534 AM CDT THU APR 18 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES ACROSS  ACROSS SOUTH CENTRAL TEXAS...GENERALLY WEST OF
A LINE FROM MOUNTAIN HOME TO LYTLE TO CAMPBELLTON...

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...EDWARDS...REAL...KERR...BANDERA...KINNEY... 
  UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO...ATASCOSA... 
  DIMMIT. 

* 20-FOOT WIND...NORTHWEST TO NORTH 20 TO 25 MPH WITH GUSTS TO
  30 MPH. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
895 
WWUS84 KEWX 181950
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT THU APR 18 2013

...A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF THE WESTERN
HALF OF SOUTH CENTRAL TEXAS THROUGH 9 PM THIS EVENING...

.STRONG GUSTY NORTHWEST TO NORTH WINDS OF 20 TO 25 MPH WILL
COUPLE WITH LOW RELATIVE HUMIDITIES OF 15 TO 20 PERCENT TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER THE WARNING AREA. ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
REMAINDER OF SOUTH CENTRAL TEXAS INTO THE EARLY EVENING MAINLY
DUE TO STRONG GUSTY NORTHERLY WINDS OF 15 TO 25 MPH.

TXZ183>187-202>204-217>220-228-190200-
/O.CON.KEWX.FW.W.0012.000000T0000Z-130419T0200Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-ATASCOSA-DIMMIT-
250 PM CDT THU APR 18 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS SOUTH CENTRAL 
TEXAS...GENERALLY WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO 
CAMPBELLTON... 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...EDWARDS...REAL...KERR...BANDERA...KINNEY... 
  UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO...ATASCOSA... 
  DIMMIT. 

* 20-FOOT WIND...NORTHWEST TO NORTH 20 TO 25 MPH WITH GUSTS TO 
  30 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:24 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 17, 3:24 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT WED APR 17 2013

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
LOW CLOUDS WERE HAVING A DIFFICULT TIME BREAKING OUT ACROSS PARTS
OF THE CENTRAL CWA THIS AFTERNOON DUE TO THE STRONG LOW LEVEL
MOISTURE ADVECTION OFF THE GULF. THE WARM AND MOIST SLY WINDS WILL
CONTINUE THIS EVENING AND MOST OF THE OVERNIGHT HOURS. LOW CLOUDS
WILL QUICKLY REDEVELOP EARLY THIS EVENING...WITH ISOLATED LOW
LEVEL CONVERGENCE SHOWERS FORMING LATER THIS EVENING ACROSS THE
EASTERN HALF OF THE CWA. THE STRONG COLD FRONT DIVING SWD ACROSS
NW TX THIS AFTERNOON WILL ARRIVE IN THE NWRN CWA IN THE EARLY
MORNING HOURS AND APPROACH THE I35 CORRIDOR BY DAYBREAK WITH A
LINE OF SCATTERED SHOWERS/ISOLATED STORMS ALONG THE FRONT. THE
COLD FRONT QUICKLY PUSHES EAST OF THE CWA BY EARLY AFTERNOON AND
THEREFORE THE SEVERE RISK IS REDUCED FOR THIS AREA AS THE COOLER
DRIER AIRMASS QUICKLY BUILDS IN BEHIND THE FRONT. WILL STILL
MENTION A FEW STRONG STORMS OVER THE FAR EASTERN COUNTIES IN THE
LATE MORNING AND EARLY AFTERNOON HOURS IN THE HWO. OTHERWISE
CLEARING...WINDY AND COOLER THURSDAY...ALTHOUGH THE RIO GRANDE
PLAINS WILL STILL SEE HIGHS IN THE LOW TO MID 80S WHERE COLD AIR
ADVECTION WILL NOT BE AS STRONG. CLEAR AND MUCH COLDER THURSDAY
NIGHT...ALTHOUGH WINDS SHOULD KEEP TEMPERATURES UP A FEW
DEGREES...PROBABLY KEEPING MIN TEMPS ABOVE RECORD VALUES.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE COOL DRY SURFACE RIDGE PREVAILING OVER THE AREA FRIDAY AND
SLOWLY SLIDING EASTWARD FRIDAY NIGHT. UNSEASONABLY COOL AND SUNNY
FRIDAY WITH NLY WINDS SUBSIDING AND SHIFTING TO THE SE OVER RIO
GRANDE PLAINS IN THE AFTERNOON. CLEAR SKIES AND LIGHT WINDS SHOULD
ALLOW FOR A NEAR IDEAL NIGHT OF RADIATIONAL COOLING. THEREFORE
THERE IS A GOOD OPPORTUNITY FOR RECORD LOWS TO BE TIED OR BROKEN
SATURDAY MORNING. A WARMING TREND OVER THE WEEKEND IN THE EARLY
NEXT WEEK AS THE SURFACE RIDGE SLIPS EAST. S-SELY BREEZES PICKING
UP BY SATURDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. LOW
LEVEL MOISTURE RETURNING SUNDAY MORNING WITH MUCH WARMER MIN TEMPS
MONDAY AND TUESDAY MORNINGS. ANOTHER STRONG CANADIAN COLD FRONT IS
INDICATED TO PUSH THRU S TX DURING AFTERNOON AND EVENING TUESDAY.
HAVE CONTINUED SLIGHT TO LOW CHANCE POPS WITH THIS FRONT WITH SOME
POSSIBLE POST FRONTAL SHOWERS DUE TO DISTURBANCES IN THE WESTERLY
FLOW ALOFT.

&&

.FIRE WEATHER...
A STRONG COLD FRONT THURSDAY WILL BRING A BRIEF CHANCE OF WETTING
RAINS TO THE NORTH AND EASTERN PARTS OF THE AREA TONIGHT AND THURSDAY
MORNING. VERY WINDY AND DRY CONDITIONS WILL DEVELOP ACROSS MUCH OF
THE AREA THURSDAY AFTERNOON AND EVENING BEHIND THE FRONT. FIRE
WEATHER CONDITIONS WILL REACH CRITICAL CRITERIA BEHIND THE FRONT
ACROSS THE WESTERN PORTIONS OF THE AREA AND A RED FLAG WARNING
WILL BE IN EFFECT FROM 9AM TO 9PM ON THURSDAY. THE REMAINDER OF
SOUTH CENTRAL TEXAS WILL HAVE ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS THURSDAY AFTERNOON INTO EARLY EVENING.

ELEVATED FIRE WEATHER CONDITIONS ARE INDICATED DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY FOR THE WESTERN HALF OF
SOUTH CENTRAL TEXAS. SOUTHERLY WINDS RESUME OVER THE WEEKEND
ALLOWING RELATIVE HUMIDITIES TO RECOVER SUNDAY INTO EARLY NEXT
WEEK AHEAD OF THE NEXT COLD FRONT ON TUESDAY.

&&

.CLIMATE...
RECORD LOWS FOR APRIL 19 AND 20:

AUSTIN CAMP MABRY...35/1901...39/1924
AUSTIN BERGSTROM....41/1953...45/2008
SAN ANTONIO.........42/1901...46/1953
DEL RIO.............46/1953...48/1953

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  75  46  71  41 /  40  40   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  75  42  69  35 /  30  40   0   0   0
NEW BRAUNFELS MUNI AIRPORT     69  78  44  71  39 /  30  30   0   0   0
BURNET MUNI AIRPORT            66  73  42  68  38 /  50  30   0   0   0
DEL RIO INTL AIRPORT           69  87  50  75  47 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        67  72  40  68  37 /  50  40   0   0   0
HONDO MUNI AIRPORT             70  85  47  73  41 /  20  20   0   0   0
SAN MARCOS MUNI AIRPORT        69  76  44  70  39 /  30  40   0   0   0
LA GRANGE - FAYETTE REGIONAL   73  76  46  69  40 /  20  50   0   0   0
SAN ANTONIO INTL AIRPORT       71  81  48  72  42 /  30  30   0   0   0
STINSON MUNI AIRPORT           70  82  48  73  43 /  20  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...DIMMIT...EDWARDS...FRIO...KERR...
KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 17, 5:03 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT WED APR 17 2013

TXZ171>173-183>194-202>209-217>225-228-181015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS LATE THURSDAY MORNING UNTIL
EARLY AFTERNOON. THESE STORMS WILL BE ALONG AND EAST OF I-35.

THERE IS A FIRE WEATHER WATCH IN EFFECT FOR THURSDAY FOR THE AREA
WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO CAMPBELLTON DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY BEHIND A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY MORNING AND AFTERNOON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:04 PM CDTFire Weather WatchEWXAtascosa, Bandera, Dimmit, Edwards, Frio, Kerr and 7 more20 hr
Apr 17, 6:27 PM CDTSpecial Weather StatementEWXKinney63 min
Apr 17, 6:45 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Val Verde60 min

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.